A 55-year-old woman treated with infliximab for rheumatoid arthritis was admitted due to progressive ascites. A CT scan showed massive ascites, bilateral pleural effusion, disseminated granular shadows in the lung, and multiple swollen mediastinal lymph nodes. A FDG-PET/CT scan showed increases of FDG uptake in the mesentery and peritoneum, mimicking peritoneal carcinomatosis. Subsequent pleural and peritoneal fluid analysis showed elevated adenosine deaminase activity levels with no malignant cells. A right pleural biopsy specimen revealed Langhans giant cells and granulomas. Finally, a diagnosis of miliary tuberculosis was established because cultures of the sputum and gastric fluid were positive for Mycobacterium tuberculosis. Several weeks after a standard anti-tuberculosis regimen with 4 drugs was initiated, her clinical condition and radiological findings ameliorated. Since the initial manifestations of tuberculosis tend to be more severe during treatment of rheumatoid arthritis with tumor necrosis factor-alpha inhibitors such as infliximab due to immune suppression, we should pay closer attention to the possibility of tuberculosis infection in these patients.
|ジャーナル||Nihon Kokyūki Gakkai zasshi = the journal of the Japanese Respiratory Society|
|出版ステータス||Published - 03-2010|
All Science Journal Classification (ASJC) codes